Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 65, NWS Morristown, TN

June 3, 2018Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 3, 2018, 5:20 PM EDT for Monroe County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2018, 5:20 PM EDT (21:20 UTC)
Expired
Jun 3, 2018, 6:00 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Monroe County, TN

The radar

The Knoxville radar (KMRX), 99 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WUUS54 KMRX 032120
SVRMRX
TNC123-032200-
/O.NEW.KMRX.SV.W.0065.180603T2120Z-180603T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
520 PM EDT SUN JUN 3 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Eastern Monroe County in east Tennessee...

* Until 600 PM EDT.

* At 520 PM EDT, a severe thunderstorm was located 14 miles east of
  Madisonville, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Citico, Citico Beach and Tariffville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3543 8425 3557 8411 3556 8409 3554 8409
      3555 8407 3551 8401 3549 8399 3550 8398
      3548 8395 3547 8396 3546 8396 3541 8402
      3537 8401 3535 8404 3531 8404 3530 8402
      3527 8406
TIME...MOT...LOC 2120Z 309DEG 21KT 3546 8412 

HAIL...1.00IN
WIND...60MPH
 
$$

CDG
2 follow-up statements
836 
WWUS54 KMRX 032146
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
546 PM EDT SUN JUN 3 2018

TNC123-032200-
/O.CON.KMRX.SV.W.0065.000000T0000Z-180603T2200Z/
Monroe TN-
546 PM EDT SUN JUN 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN MONROE COUNTY...

At 546 PM EDT, a severe thunderstorm was located near Town Of
Santeetlah, or 9 miles west of Robbinsville, moving southeast at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Citico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3538 8419 3553 8404 3551 8401 3549 8399
      3550 8398 3548 8395 3547 8396 3546 8396
      3541 8402 3537 8401 3535 8404 3531 8404
      3530 8402 3527 8406
TIME...MOT...LOC 2146Z 309DEG 21KT 3536 8397 

HAIL...1.00IN
WIND...60MPH
 
$$

CDG
434 
WWUS54 KMRX 032158
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
558 PM EDT SUN JUN 3 2018

TNC123-032207-
/O.EXP.KMRX.SV.W.0065.000000T0000Z-180603T2200Z/
Monroe TN-
558 PM EDT SUN JUN 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY
WILL EXPIRE AT 600 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3538 8419 3553 8404 3551 8401 3549 8399
      3550 8398 3548 8395 3547 8396 3546 8396
      3541 8402 3537 8401 3535 8404 3531 8404
      3530 8402 3527 8406
TIME...MOT...LOC 2157Z 309DEG 21KT 3533 8393 

$$

CDG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:47 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 3, 2:47 PM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
247 PM EDT Sun Jun 3 2018

.SHORT TERM...(Tonight and Monday)...

The focus of the short-term forecast will be on the cold front
approaching from the west. Current radar imagery indicates a line of
showers and storms developing along this boundary across the
Cumberland Plateau. Temperatures are in the the low to mid 80s with
dewpoints in the upper 60s and low 70s, producing SBCAPE values of
1500-2500 J/Kg across the region. The main upper level trough is
well to the north across the Great Lakes but 0-6 bulk shear values
are around 20-30 kts. Seeing a minor increase in PW values ahead of
the boundary with some low-level convergence. PW values range from
around 1.4-1.6 inches, which is around the 50th-75th percentile for
early June. Forecast thinking has not really changed from previous,
expect there will be a few strong to marginally severe storms this
afternoon through about 6pm. Damaging winds, hail up to quarter
size, and localized flash flooding from heavy rainfall will be the
main impacts. Models all indicate that the front will move through
rather quickly this afternoon and evening with dry air moving in
overnight. Dewpoints are currently in the upper 50s to low 60s
across W TN.

Temperatures will be noticeably cooler tonight with lows in the mid
50s to low 60s. The drier air and winds around 5-10 mph should
prevent any widespread fog formation tonight. A beautiful day is
forecast on Monday with dewpoints in the 50s highs in the upper 70s
and low 80s with no rain chances.

.LONG TERM...(Monday night through Saturday)...

Dry northwesterly flow will continue over the Southern
Appalachian Region Monday night into Tuesday for continued dry
conditions and normal to slightly below normal seasonal
temperatures. Tuesday night...a broad...weakening boundary will
settle south and into our northern areas. There may be enough
moisture and lift associated with the boundary to generate a few
isolated showers...possibly with a stray rumble of thunder. By
Wendesday...the boundary should weaken just enough to minimize
the chance of convection but should still generate a few bands of
clouds...so expect a mainly dry day. Model and run consistency
becomes rather poor through the rest of the extended and
confidence is low. The current tend is towards a dry Thursday.
Friday is shaping up to be a transition day with the next system
moving into the region for the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             61  84  60  85 /   0   0   0  10
Knoxville McGhee Tyson Airport, TN  60  82  57  82 /  10   0   0  10
Oak Ridge, TN                       59  82  57  83 /   0   0   0  10
Tri Cities Airport, TN              55  78  54  79 /  10   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA/MJB
Hazardous weather outlook, Jun 3, 3:13 AM EDT, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
313 AM EDT Sun Jun 3 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
313 AM EDT Sun Jun 3 2018 /213 AM CDT Sun Jun 3 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms can be expected
today as a cold front swings through, especially during the
afternoon. Some of these storms may be strong to severe with
damaging winds the primary threat. Large hail and localized
flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, Jun 3, 4:18 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
418 PM EDT SUN JUN 3 2018

TNZ085-100>102-032115-
West Polk TN-East Polk TN-Bradley TN-McMinn TN-
418 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BRADLEY...POLK AND
SOUTH CENTRAL MCMINN COUNTIES UNTIL 515 PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm over
Benton, moving southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Benton, Ducktown, William L. Davenport Refuge, Big Frog Mountain,
Parksville, Turtletown, Reliance, Copperhill, Archville, Hiwassee
Ocoee State Park and Dentville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8455 3515 8477 3532 8467 3522 8435
      3520 8435 3521 8433 3520 8429 3499 8432
TIME...MOT...LOC 2018Z 296DEG 16KT 3521 8465

CDG
Special weather statement, Jun 3, 4:21 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Morristown TN
421 PM EDT SUN JUN 3 2018

TNZ071>074-086-087-032115-
Blount Smoky Mountains TN-Northwest Monroe TN-
Sevier Smoky Mountains TN-NW Blount TN-Southeast Monroe TN-
North Sevier TN-
421 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...NORTHEASTERN MONROE AND
SEVIER COUNTIES UNTIL 515 PM EDT...

At 420 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Pigeon Forge to 12 miles
southwest of Maryville. Movement was southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Maryville, Sevierville, Gatlinburg, Pigeon Forge, Vonore, Pittman
Center, Townsend, Fort Loudon State Park, McGee Carson Peninsula,
Walland, Happy Valley, Citico Beach, Wears Valley, Talassee, Cades
Cove, Harrisburg, Elkmont, Great Smoky Mountains National Park and
Roundtop Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3560 8423 3589 8359 3582 8328 3574 8328
      3572 8327 3571 8325 3566 8330 3566 8335
      3562 8340 3561 8344 3557 8349 3556 8359
      3558 8361 3557 8363 3556 8377 3552 8383
      3552 8388 3547 8392 3546 8396 3542 8401
TIME...MOT...LOC 2020Z 294DEG 22KT 3584 8347 3559 8409

CDG
Special weather statement, Jun 3, 5:06 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
506 PM EDT SUN JUN 3 2018

NCZ060-TNZ087-102-032200-
Cherokee NC-East Polk TN-Southeast Monroe TN-
506 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE AND
SOUTHEASTERN MONROE COUNTIES UNTIL 600 PM EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Murphy, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Andrews, Murphy, Coker Creek, Violet, Topton, Hiawasse Dam, Marble
and Unaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3515 8434 3529 8432 3534 8425 3536 8402
      3535 8404 3531 8404 3524 8401 3522 8397
      3526 8384 3524 8374 3526 8371 3523 8369
      3520 8373 3519 8371 3516 8374 3514 8384
      3509 8389
TIME...MOT...LOC 2106Z 276DEG 23KT 3524 8423

CDG
Special weather statement, Jun 3, 5:09 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
509 PM EDT SUN JUN 3 2018

TNZ017-018-046-047-032200-
Sullivan TN-Northwest Carter TN-Southeast Carter TN-Johnson TN-
509 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SULLIVAN...JOHNSON AND
CARTER COUNTIES UNTIL 600 PM EDT...

At 509 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Abingdon to near Elizabethton.
Movement was east at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Johnson City, Elizabethton, Mountain City, Hampton, Central, Bluff
City, Watauga, Hunter, Morril's Cave, Laurel Bloomery, Neva, Sadie,
Shady Valley, Elk Mills, South Holston Dam, Trade, Rocky Mount State
Park, Doeville, Harr and Roan Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3659 8168 3657 8168 3653 8171 3647 8170
      3641 8174 3634 8171 3634 8175 3636 8179
      3634 8185 3630 8191 3616 8201 3634 8231
      3640 8230 3640 8237 3660 8206 3659 8194
      3662 8192 3661 8165
TIME...MOT...LOC 2109Z 288DEG 28KT 3667 8182 3629 8224

CDG
Local storm report, Jun 3, 5:10 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 PM EDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     PENNINGTON GAP          36.76N 83.03W
06/03/2018                   LEE                VA   911 CALL CENTER

            FOUR TREES DOWN AROUND THE PENNINGTON GAP AREA.

&&
Special weather statement, Jun 3, 5:18 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
518 PM EDT SUN JUN 3 2018

TNZ086-087-032145-
Northwest Monroe TN-Southeast Monroe TN-
518 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONROE COUNTY UNTIL
545 PM EDT...

At 517 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Smoky Mountains-Twentymile Creek, or 16 miles east of
Madisonville, moving southeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Citico and Citico Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3545 8421 3557 8410 3554 8409 3555 8401
      3556 8400 3553 8399 3551 8401 3549 8399
      3550 8397 3549 8394 3541 8402 3537 8401
      3535 8404 3533 8403 3532 8404
TIME...MOT...LOC 2117Z 305DEG 26KT 3548 8407

CDG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 2:53 PM EDTSpecial Weather StatementMRXKnox52 min
Jun 3, 3:13 PM EDTSpecial Weather StatementMRXBradley47 min
Jun 3, 3:17 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton25 min
Jun 3, 3:24 PM EDTSpecial Weather StatementMRXHancock51 min
Jun 3, 3:33 PM EDTSpecial Weather StatementMRXJefferson42 min
Jun 3, 3:49 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton116 min
Jun 3, 4:03 PM EDTSpecial Weather StatementMRXCocke, Greene, Washington42 min
Jun 3, 4:09 PM EDTSpecial Weather StatementMRXJohnson66 min
Jun 3, 4:18 PM EDTSpecial Weather StatementMRXPolk57 min
Jun 3, 4:21 PM EDTSpecial Weather StatementMRXBlount, Sevier54 min
Jun 3, 4:29 PM EDTSevere Thunderstorm WarningMRXCocke, Greene33 min
Jun 3, 4:48 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk9 min
Jun 3, 5:09 PM EDTSpecial Weather StatementMRXCarter, Johnson51 min
Jun 3, 5:18 PM EDTSpecial Weather StatementMRXMonroe27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.